zbMATH — the first resource for mathematics

Smooth zero-contact-angle solutions to a thin-film equation around the steady state. (English) Zbl 1159.35039
J. Differ. Equations 245, No. 6, 1454-1506 (2008); corrigendum ibid. 261, No. 2, 1622-1635 (2016).
Summary: In the simplest case of a linearly degenerate mobility, we view the thin-film equation as a classical free boundary problem. Our focus is on the regularity of solutions and of their free boundary in the “complete wetting” regime, which prescribes zero slope at the free boundary. In order to rule out of the analysis possible changes in the topology of the positivity set, we zoom into the free boundary by looking at perturbations of the stationary solution. Our strategy is based on a priori energy-type estimates which provide “minimal” conditions on the initial datum under which a unique global solution exists. In fact, this solution turns out to be smooth for positive times and to converge to the stationary solution for large times. As a consequence, we obtain smoothness and large-time behavior of the free boundary.

35K65 Degenerate parabolic equations
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
35B40 Asymptotic behavior of solutions to PDEs
35K25 Higher-order parabolic equations
35Q35 PDEs in connection with fluid mechanics
35R35 Free boundary problems for PDEs
76A20 Thin fluid films
76D08 Lubrication theory
76D27 Other free boundary flows; Hele-Shaw flows
Full Text: DOI
[1] Angenent, Sigurd, Analyticity of the interface of the porous media equation after the waiting time, Proc. amer. math. soc., 102, 2, 329-336, (1988), MR MR920995 (89f:35103) · Zbl 0653.35040
[2] Angenent, Sigurd, Local existence and regularity for a class of degenerate parabolic equations, Math. ann., 280, 3, 465-482, (1988), MR MR936323 (89e:35072) · Zbl 0619.35114
[3] Ansini, Lidia; Giacomelli, Lorenzo, Doubly nonlinear thin-film equations in one space dimension, Arch. ration. mech. anal., 173, 1, 89-131, (2004), MR MR2073506 (2005e:35106) · Zbl 1064.76012
[4] Balakrishnan, A.V., Fractional powers of closed operators and the semigroups generated by them, Pacific J. math., 10, 419-437, (1960), MR MR0115096 (22 #5899) · Zbl 0103.33502
[5] Beretta, Elena; Bertsch, Michiel; Dal Passo, Roberta, Nonnegative solutions of a fourth-order nonlinear degenerate parabolic equation, Arch. ration. mech. anal., 129, 2, 175-200, (1995), MR MR1328475 (96b:35116) · Zbl 0827.35065
[6] Bernis, Francisco; Friedman, Avner, Higher order nonlinear degenerate parabolic equations, J. differential equations, 83, 1, 179-206, (1990), MR MR1031383 (91c:35078) · Zbl 0702.35143
[7] Bertozzi, A.L.; Pugh, M., The lubrication approximation for thin viscous films: regularity and long-time behavior of weak solutions, Comm. pure appl. math., 49, 2, 85-123, (1996), MR MR1371925 (97b:35114) · Zbl 0863.76017
[8] Bertsch, Michiel; Giacomelli, Lorenzo; Karali, Georgia, Thin-film equations with “partial wetting” energy: existence of weak solutions, Phys. D, 209, 1-4, 17-27, (2005), MR MR2167440 · Zbl 1079.76011
[9] Carrillo, J.A.; Toscani, G., Long-time asymptotics for strong solutions of the thin film equation, Comm. math. phys., 225, 551-571, (2002), MR MR1888873 (2002m:35115) · Zbl 0990.35054
[10] Da Prato, Giuseppe; Grisvard, Pierre, Equations d’évolution abstraites non linéaires de type parabolique, Ann. mat. pura appl. (4), 120, 329-396, (1979), MR MR551075 (81d:34052) · Zbl 0471.35036
[11] Daskalopoulos, P.; Hamilton, R., Regularity of the free boundary for the porous medium equation, J. amer. math. soc., 11, 4, 899-965, (1998), MR MR1623198 (99d:35182) · Zbl 0910.35145
[12] Giacomelli, Lorenzo; Grün, Günther, Lower bounds on waiting times for degenerate parabolic equations and systems, Interfaces free bound., 8, 111-129, (2006) · Zbl 1100.35058
[13] Giacomelli, Lorenzo; Otto, Felix, Rigorous lubrication approximation, Interfaces free bound., 5, 4, 483-529, (2003), MR MR2031467 (2004m:76067) · Zbl 1039.76012
[14] Grün, Günther, Droplet spreading under weak slippage—existence for the Cauchy problem, Comm. partial differential equations, 29, 11-12, 1697-1744, (2004), MR MR2105985 (2005i:35109) · Zbl 1156.35388
[15] Grün, Günther, Droplet spreading under weak slippage: the waiting time phenomenon, Ann. inst. H. Poincaré anal. non linéaire, 21, 2, 255-269, (2004), MR MR2047357 (2005c:35146) · Zbl 1062.35012
[16] Grün, Günther; Rumpf, Martin, Simulation of singularities and instabilities arising in thin film flow, European J. appl. math., 12, 3, 293-320, (2001), The dynamics of thin fluid films, MR MR1936040 (2003m:76050) · Zbl 0991.76041
[17] Hardy, G.H., Note on a theorem of Hilbert, Math. Z., 6, 3-4, 314-317, (1920), MR MR1544414 · JFM 47.0207.01
[18] Herbert Koch, Non-euclidean singular integrals and the porous medium equation, Habilitation Thesis, 1999
[19] Kufner, Alois; Persson, Lars-Erik, Weighted inequalities of Hardy type, (2003), World Scientific Publishing Co. Inc. River Edge, NJ, MR MR1982932 (2004c:42034) · Zbl 1065.26018
[20] Oron, Alexander; Davis, Stephen H.; Bankoff, S. George, Long-scale evolution of thin liquid films, Rev. modern phys., 69, 3, 931-980, (1997)
[21] Otto, Felix, Lubrication approximation with prescribed nonzero contact angle, Comm. partial differential equations, 23, 11-12, 2077-2164, (1998), MR MR1662172 (99m:35276) · Zbl 0923.35211
[22] Safonov, M.V., The classical solution of the elliptic Bellman equation, Dokl. akad. nauk SSSR, 278, 4, 810-813, (1984), MR MR765302 (86f:35081)
[23] Dejan Slepčev, Linear stability of selfsimilar solutions of unstable thin-film equations, submitted for publication
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.